Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 6, 2021Socorro County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2021, 5:43 PM MDT for Socorro County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 5:43 PM MDT (23:43 UTC)
Expired
Aug 6, 2021, 6:15 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS85 KABQ 062343
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
543 PM MDT Fri Aug 6 2021
 
NMZ220-241-070015-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande Valley-
543 PM MDT Fri Aug 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bosque Del Apache Refuge, or 20 miles southwest of
Socorro, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bosque Del Apache Refuge.

This includes Interstate 25 between Mile Markers 110 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3379 10740 3387 10719 3385 10717 3388 10715
      3393 10703 3366 10648 3348 10708
TIME...MOT...LOC 2342Z 302DEG 26KT 3379 10705 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:00 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT Fri Aug 6 2021

.SYNOPSIS...
Isolated thunderstorms will diminish several hours after sunset this
evening. Winds will increase Saturday as a weak cold front moves in
from the northwest. Only very slight cooling is forecast for northern
areas of the state. Thunderstorms will be confined to the southern
third of the state. Northwest winds behind the front will usher in
areas of smoke from fires in California Saturday afternoon and
Saturday night. Areas of smoke may linger into Sunday with dry
conditions forecast areawide. Monsoon moisture starts to move back
into southwest New Mexico Monday and Tuesday, continuing to push into
the remainder of the state Wednesday through Friday.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Satellite imagery this afternoon shows the center of the H5 high
over southeastern AZ while a trough tracks eastward over ID and WY.
The 12Z ABQ PWAT did trend upwards from yesterday evening to 0.90",
but most of that moisture is within the mid-levels of the
atmosphere. This mid-level moisture has allowed for isolated storms
to develop this afternoon across western NM with steering flow
moving them in a east to northeast direction. Models are also
continuing to analyze a weak shortwave across southeastern CO this
evening that may provide just enough ascent to help develop a few
showers and storms across the northeast corner of NM. However,
forecast soundings across the area indicate drier low-levels which
would be more supportive to gusty winds rather than heavy rainfall.

Isolated storm coverage will come to an end late tonight, and the
aforementioned trough will eject onto the Great Plains by mid-day
Saturday. The H5 high strengthens a decameter or two while also
expanding eastward over southern NM. PWATs and dewpoints trend down,
and the ABQ PWAT is forecast to be below 0.5" by Saturday evening.
This doesn't bode well for precipitation chances. PWATs will hang on
to around 0.75" to 1" across the southwest which may allow for
additional isolated afternoon storms in the Gila region. PWATs also
manage to stay near an inch along the NM/TX border where models are
also highlighting this as an area to watch for isolated convection
thanks to a stalled front along the OK/TX Panhandles. What may
become the bigger story for most by Saturday is increased smoke
across NM. As the trough ejects and the high builds over the area,
northwest flow becomes dominant over the area. This will carry a lot
of smoke from the numerous western wildfires into the state. The
HRRR smoke model indicates smoke will be carried into northwest NM
by early Saturday and will rapidly spread southward as the day
continues.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
The first upper-level trough in quite sometime will slide east of NM
Sunday with subsidence following in its wake. Sunday continues to
look like a true down-day with no convection forecast for the
northern two-thirds of the state. The one exception may be in far
western Catron county where storms in southeast AZ may push over the
state line near Luna. GFS and ECWMF and their ensemble members agree
that the Four Corner's High (FCH) builds back over NM Monday. The
circulation centroid appears just far enough east (near Clines
Corners) to allow monsoon moisture from Sonora to push a bit farther
into Catron county Monday afternoon. Isolated storms are also
possible over the south- central mountain as Gulf moisture increases
on south/southeast surface winds.

Beyond Monday, global forecast models start to diverge with what
happens thereafter. ECMWF keeps a 594dm high over northern NM while
the GFS brings a warm-core upper low/inverted easterly wave traveling
up the Gulf of CA and into AZ Tuesday. ECWMF has this feature as
well but keeps it over southwest AZ Tuesday. Both models agree that
an uptick in thunderstorm activity is likely Wednesday through the
end of next week as the FCH builds back northwestward over the
northwest Great Basin and Inland Northwest.

15/33

&&

.FIRE WEATHER...
A break in the monsoon action is expected this weekend as dewpoints
trend down significantly and an area of high pressure builds over
the desert southwest. Isolated afternoon storms will still be
possible, primarily over the Gila region, but wetting precipitation
footprints will be small. Temperatures will trend up areawide with
well above normal highs expected for most. While breezy afternoon
winds will be expected, especially Saturday, wind speeds will remain
below critical thresholds. Monsoon moisture will start to filter
back into southwestern NM by Monday and will gradually spread
northward each day, although there is some uncertainty in how fast
this moisture plume redevelops. But a return to a more active
pattern with better chances for wetting precipitation does seem
likely by the latter half of next week.

15

&&

.AVIATION...
18Z TAF CYCLE
Drier air filtering into the area continues to result in a downtrend
in storm coverage. Isolated storms are still expected this afternoon
and will primarily favor the western and northern high terrain,
particularly the Gila area. Probability of a direct impact to any TAF
site today is low, but KGUP and KFMN would be the best candidates for
gusty outflow winds. Otherwise, hazy skies will likely continue for
the eastern half of the state. Hot temperatures across the area may
result in density altitude problems that could create difficult
ascents for some aircraft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  92  56  96 /  10   0   0   0
Dulce...........................  52  87  44  90 /  10   0   0   0
Cuba............................  58  86  55  89 /  10   0   0   0
Gallup..........................  58  90  51  92 /  10   0   0   0
El Morro........................  55  85  51  87 /  20   5   5   5
Grants..........................  58  89  51  90 /  20   5   0   5
Quemado.........................  57  86  55  88 /  30  10   5  10
Magdalena.......................  62  88  60  89 /  30  10   5   5
Datil...........................  57  85  56  87 /  30  20   5  10
Reserve.........................  58  90  57  93 /  30  20  10  20
Glenwood........................  65  94  65  95 /  30  20  10  10
Chama...........................  49  80  44  83 /  10   0   0   0
Los Alamos......................  60  87  58  87 /  10   5   0   0
Pecos...........................  58  86  54  87 /  10   5   5   0
Cerro/Questa....................  48  82  42  83 /  10   0   0   5
Red River.......................  44  74  41  75 /  10   5   0   5
Angel Fire......................  42  77  36  78 /  10   0   0   5
Taos............................  53  86  46  87 /   5   0   0   5
Mora............................  54  83  49  83 /  10   5   0   5
Espanola........................  62  93  57  93 /  10   0   0   0
Santa Fe........................  60  89  57  89 /  10   5   0   0
Santa Fe Airport................  58  92  55  92 /  10   5   0   0
Albuquerque Foothills...........  68  94  66  92 /  20   5   5   0
Albuquerque Heights.............  70  96  67  95 /  20   5   5   0
Albuquerque Valley..............  67  97  65  97 /  20   5   0   0
Albuquerque West Mesa...........  68  95  63  96 /  20   5   0   0
Belen...........................  67  96  63  97 /  20   5   0   0
Bernalillo......................  66  96  62  96 /  10   5   5   0
Bosque Farms....................  67  96  63  96 /  20   5   0   0
Corrales........................  68  96  63  98 /  20   5   5   0
Los Lunas.......................  67  96  63  96 /  20   5   0   0
Placitas........................  64  93  61  93 /  10   5   5   0
Rio Rancho......................  67  95  62  96 /  20   5   0   0
Socorro.........................  67  96  67  97 /  20  10   5   5
Sandia Park/Cedar Crest.........  61  86  58  89 /  20   5   5   0
Tijeras.........................  62  90  59  92 /  20   5   5   0
Edgewood........................  60  89  55  92 /  10   5   5   0
Moriarty/Estancia...............  59  90  54  92 /  10   5   5   0
Clines Corners..................  59  87  57  87 /  10   5   5   0
Mountainair.....................  61  88  58  90 /  10   5   5   0
Gran Quivira....................  61  88  59  89 /  10   5   5   5
Carrizozo.......................  66  91  65  94 /   5  10  10  10
Ruidoso.........................  60  83  62  87 /  10  30  10  20
Capulin.........................  57  87  53  86 /  10  20   5   0
Raton...........................  56  91  53  90 /  10  10   0   5
Springer........................  56  92  53  91 /  10  10   0   0
Las Vegas.......................  56  88  52  87 /  10   5   0   0
Clayton.........................  65  94  61  93 /  10  20  20   0
Roy.............................  60  91  56  90 /  10  10   5   0
Conchas.........................  67  98  61  96 /  10  10   5   0
Santa Rosa......................  65  95  61  93 /  10  10   5   0
Tucumcari.......................  69 101  65 100 /   5  20  10   0
Clovis..........................  64  94  65  95 /   0  20  20   5
Portales........................  67  96  65  97 /   0  20  20   5
Fort Sumner.....................  67  97  65  97 /   5  10  10   0
Roswell.........................  67  99  68  99 /   0  10  10   5
Picacho.........................  64  91  65  91 /   5  20  10  10
Elk.............................  61  87  62  87 /  10  30  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 6, 2:44 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
244 AM MDT Fri Aug 6 2021

NMZ201>241-071115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
244 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected through the weekend. Storm coverage
will gradually trend upward by mid to late week, with the potential
for locally heavy rainfall and flash flooding to return.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637.

31

In the hours before

Special weather statement, Aug 6, 3:39 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
339 PM MDT Fri Aug 6 2021

NMZ233-237-062215-
Guadalupe County-De Baca County-
339 PM MDT Fri Aug 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL DE
BACA AND EAST CENTRAL GUADALUPE COUNTIES THROUGH 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Puerto De Luna, or 16 miles southeast of Santa Rosa,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central De
Baca and east central Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3479 10456 3494 10442 3480 10413 3459 10434
TIME...MOT...LOC 2139Z 308DEG 12KT 3483 10443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 5:23 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT Fri Aug 6 2021

NMZ227-230-070000-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
523 PM MDT Fri Aug 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or 9 miles north of Des Moines, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Folsom.

This includes Highway 64 between Mile Markers 384 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3695 10350 3663 10365 3683 10402 3700 10398
      3700 10394
TIME...MOT...LOC 2323Z 297DEG 22KT 3688 10389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 5:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
543 PM MDT Fri Aug 6 2021

NMZ220-241-070015-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande Valley-
543 PM MDT Fri Aug 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bosque Del Apache Refuge, or 20 miles southwest of
Socorro, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bosque Del Apache Refuge.

This includes Interstate 25 between Mile Markers 110 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3379 10740 3387 10719 3385 10717 3388 10715
      3393 10703 3366 10648 3348 10708
TIME...MOT...LOC 2342Z 302DEG 26KT 3379 10705

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:39 PM MDTSpecial Weather StatementABQGuadalupe36 min
Aug 6, 4:23 PM MDTAreal Flood AdvisoryABQGuadalupe3 hr
Aug 6, 5:23 PM MDTSpecial Weather StatementABQUnion37 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.